Heavy Rain, Riverside
- When
- November 12, 7:08 AM PST to 8:06 AM PST
- Where
- Riverside County, Hemet
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
One to two inches of rain and 4 to 10 inches of snow fell from a slow moving storm system. In the morning hours, mud and rock slides occurred on mountain and foothill highways before rain turned to snow, while streets flooded over the inland and desert valleys.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
One to two inches of rain and 4 to 10 inches of snow fell from a slow moving storm system. In the morning hours, mud and rock slides occurred on mountain and foothill highways before rain turned to snow, while streets flooded over the inland and desert valleys. Mud slides also occurred during the afternoon in Valley Center, below areas burned by the Paradise Fire. During the late afternoon and evening, heavy rains from slow moving thunderstorms caused flash flooding near the intersection of Riverside, San Bernardino, and Orange Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 12, 4:30 AM PST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 430 AM PST WED NOV 12 2003 .SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CALIFORNIA TODAY BRINGING NUMEROUS SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. FAIR AND DRY FOR THURSDAY THROUGH SATURDAY. A STORM MOVING BY TO THE NORTH MAY BRING ANOTHER CHANCE OF SHOWERS SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. PLENTY OF MID LEVEL MOISTURE CAUSING A THICK NIMBOSTRATUS LAYER AND WIDELY SCATTERED LIGHT SHOWERS THIS MORNING. RAINFALL TOTALS FROM THIS WARM SECTOR RAIN WERE MOSTLY LESS THAN .10 INCH UP THROUGH 4AM... BUT 1/4 INCH FELL IN LOCAL AREAS OF THE SANTA ANA MTS AND IN THE FOOTHILLS AROUND MT BALDY. EVEN THE LOWER DESERTS GOT A COUPLE OF HUNDRETHS. 560 UPPER LOW TO MOVE ACROSS SCALIF TODAY FROM SW TO NE...BECOMING A 557 OVER LAS VEGAS BY AM THU. ASSOCIATED 1011 MB SURFACE LOW HELPS TO FORM 10 MB OF OFFSHORE FLOW FOR BRIEF NE WINDS THROUGH THE CANYONS THIS MORNING. LATEST MODELS AND ORIENTATION OF THE PLUME OF MOISTURE IN THE SATELLITE IMAGERY INDICATE THAT THE MAIN DYNAMICS AND FRONTOGENSIS WILL TAKE PLACE SOUTH AND EAST OF OUR AREA THIS AFTERNOON INTO TONIGHT. THIS IS COUNTING ON THE UPPER LOW MOVING EAST...ELSE ALL THIS STUFF COULD END UP RIGHT OVER US...WITH 1/2 TO 1.5 INCHES OF RAIN FALLING ON THE BURNS. THE CURRENT FORECAST AND OUR QPF ARE LEANING TOWARDS THE HIGHER AMOUNTS...AND I AM RELUCTANT TO CHANGE THESE AT THIS POINT...AS THE VERTICAL VELOCITY FIELDS ARE IMPRESSIVE AND TOO CLOSE FOR COMFORT. THE RAINFALL TODAY MAY ACTUALLY OCCUR FROM MORE WARM SECTOR STRATIFORM RAIN AS THICK LOW TO MID CLOUDS KEEP THE SKIES CLOUDY AND MINIMIZE THE EFFECTS OF INSTABILITY. SKIES CLEAR SLOWLY THU MORNING AS THE UPPER LOW MOVES INTO UTAH AND WE GET DRY 573 W FLOW ALOFT. THIS FLOW CONTINUES THRU SAT FOR FAIR...MOSTLY SUNNY SKIES. THE MODELS ARE MUCH WEAKER ON THE SUNDAY TROF SO DAY SHIFT MAY WANT TO PULL THE SLIGHT CHANCE OF PRECIP BASED ON THE NEXT MODEL RUN. LOOKS FAIR AND WARM THE FIRST HALF OF NEXT WEEK WITH A 584 UPPER HIGH OVER SCALIF. A 558 TROF AND RELATED COLD FRONT COULD BRING 1/2 TO 3/4 INCH OF RAIN AND SOME MT SNOW THU AND FRI OF NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. && MACKECHNIE
CAZ042-043-048-050-055>058-060>062-131400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT ...RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY CREATING THE POSSIBILITY OF DEBRIS AND MUD FLOWS IN RECENTLY BURNED AREAS... REFER TO LAXSPSSGX FLUS46 KSGX FOR DETAILS. ...DANGEROUS LIGHTNING AND SMALL HAIL POSSIBLE FROM ISOLATED THUNDERSTORMS THIS AFTERNOON... ...POSSIBILITY OF ISOLATED THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS THIS AFTERNOON... .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MACKECHNIE
CAZ042-043-048-050-055>058-060>062-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST WED NOV 12 2003 ...RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY CREATING THE POSSIBILITY OF DEBRIS AND MUD FLOWS IN RECENTLY BURNED AREAS... STEADY...LIGHT TO MODERATE RAIN WILL CONTINUE INTO THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE HALF INCH AT LOWER ELEVATIONS TO THREE QUARTERS OF AN INCH AT HIGHER ELEVATIONS. LOCAL AMOUNTS OF THREE QUARTERS TO ONE INCH ARE POSSIBLE IN AREAS THAT RECEIVE ANY HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS. WHERE NUMEROUS SHOWERS TRAIN OVER THE SAME AREA...OR IF A THUNDERSTORM IS PARTICULARLY HEAVY...MUD AND DEBRIS FLOWS ARE POSSIBLE. THE EXTENT OF THE FLOWS WILL DEPEND ON THE STEEPNESS OF THE TERRAIN...INTENSITY OF THE BURN...AND SOIL TYPES. PEOPLE LIVING IN AND NEAR BURN AREAS SUSCEPTIBLE TO SIGNIFICANT MUD AND DEBRIS FLOWS SHOULD MONITOR LOCAL WEATHER CONDITIONS CLOSELY AND BE PREPARED TO LEAVE QUICKLY IF CONDITIONS WARRANT. MACKECHNIE
The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
5 flash flood, 3 debris flow, 1 heavy rain, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335151, 5335142, 5335150, 5335144, 5335143, 5335148, 5335145, 5335146, 5335147, 5335149.